Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 49, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 4, 2020, 4:40 PM EDT for Chatham County, Effingham County, Georgia; Jasper County, South Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2020, 4:40 PM EDT (20:40 UTC)
- Expired
- Aug 4, 2020, 5:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chatham County, GA, Effingham County, GA, Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 64 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -286 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
450
WUUS52 KCHS 042040
SVRCHS
GAC051-103-SCC053-042130-
/O.NEW.KCHS.SV.W.0049.200804T2040Z-200804T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
440 PM EDT Tue Aug 4 2020
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Effingham County in southeastern Georgia...
Chatham County in southeastern Georgia...
Jasper County in southeastern South Carolina...
* Until 530 PM EDT.
* At 440 PM EDT, a severe thunderstorm was located over Pooler,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Pooler, Godley Station, I-16/I-95 Interchange, Savannah
International Airport, Downtown Savannah, Rincon, Garden City, Port
Wentworth, Hardeeville, Bloomingdale, Meinhard and Monteith.
This warning includes...
I-16 between mile markers 150 and 164.
I-516 near mile marker 9.
I-95 in South Carolina between mile markers 2 and 4.
I-95 in Georgia between mile markers 96 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3204 8136 3205 8137 3210 8139 3232 8129
3224 8103 3212 8111 3199 8122
TIME...MOT...LOC 2040Z 203DEG 18KT 3210 8129
HAIL...<.75IN
WIND...60MPH
$$2 follow-up statements
315
WWUS52 KCHS 042058
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
458 PM EDT Tue Aug 4 2020
GAC051-103-SCC053-042130-
/O.CON.KCHS.SV.W.0049.000000T0000Z-200804T2130Z/
Effingham GA-Chatham GA-Jasper SC-
458 PM EDT Tue Aug 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR EFFINGHAM...CHATHAM AND JASPER COUNTIES...
At 458 PM EDT, a severe thunderstorm was located over Meinhard,
moving north at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Pooler, Godley Station, I-16/I-95 Interchange, Savannah International
Airport, Downtown Savannah, Rincon, Garden City, Port Wentworth,
Hardeeville, Bloomingdale, Meinhard and Monteith.
This warning includes...
I-16 between mile markers 155 and 162.
I-516 near mile marker 9.
I-95 in South Carolina between mile markers 2 and 4.
I-95 in Georgia between mile markers 99 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3206 8126 3208 8130 3213 8132 3232 8129
3224 8103 3212 8110 3211 8112 3205 8119
TIME...MOT...LOC 2058Z 197DEG 18KT 3218 8122
HAIL...<.75IN
WIND...60MPH
$$452
WWUS52 KCHS 042124
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
524 PM EDT Tue Aug 4 2020
GAC051-103-SCC053-042133-
/O.EXP.KCHS.SV.W.0049.000000T0000Z-200804T2130Z/
Effingham GA-Chatham GA-Jasper SC-
524 PM EDT Tue Aug 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR EFFINGHAM...CHATHAM AND JASPER
COUNTIES WILL EXPIRE AT 530 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3206 8126 3208 8130 3213 8132 3232 8129
3224 8103 3212 8110 3211 8112 3205 8119
TIME...MOT...LOC 2123Z 203DEG 18KT 3229 8117
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:53 PM EDT, 47 minutes earlier.
Area forecast discussion, Aug 4, 3:53 PM EDT, 47 minutes before
Area Forecast Discussion National Weather Service Charleston SC 353 PM EDT Tue Aug 4 2020 .SYNOPSIS... A stationary front will linger near the area through Thursday. Atlantic high pressure will rebuild late week through the weekend. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... This Evening and Tonight: The area will remain in a west-southwest mid-lvl flow between a trough of low pressure extending across the Midwest/Deep South and a ridge of high pressure centered well offshore across the western Atlantic. Dry air depicted on the latest water vapor imagery will continue to spread east across the area, limiting overall convection across Southeast South Carolina this evening. However, light southerly sfc winds should continue to advect low-lvl moisture into the region through the evening and overnight period, which when combined with strong sfc heating experienced earlier today and an inland moving seabreeze should help produce scattered showers and thunderstorms into evening hours. At this time, the main focus of convection should occur along/near a seabreeze circulation across Southeast Georgia where MLCAPE remains between 2000-3000 J/kg. An isolated strong and/or severe thunderstorm can not be ruled out across Southeast Georgia until sunset. DCAPE values around 1000 J/kg suggest the main threat to be gusty/damaging winds should one occur. The bulk of convection is expected to wane within an hour or two of sunset. However, guidance does suggest a subtle mid-lvl shortwave traversing the region during overnight hours. Given this feature, have included an slight chance of showers/thunderstorms across Southeast Georgia and north along the immediate coast into Southeast South Carolina. Temps will remain mild overnight. Low temps should range in the mid 70s inland to upper 70s/around 80 near the coast. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... The area will remain on the eastern periphery of a long wave trough during the period while a series of weak embedded shortwaves moves from southwest to northeast through the forecast area. At the surface, a weak trough/boundary will linger just inland. With highs in the low to mid 90s each day and surface dewpoints in the 70s, ample instability will be present for scattered to numerous showers and tstms to develop each afternoon/evening. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Not much change to the weather pattern expected into early next week with the continuation of near to above normal rain chances and temperatures. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... Showers and thunderstorms could impact the SAV terminal until 22z this evening, producing TEMPO MVFR conditions and gusty winds around 20 kts. Otherwise, VFR conditions are expected at both CHS and SAV terminals through 18Z Wednesday. Extended Aviation Outlook: VFR conditions will prevail outside of isolated afternoon/evening convection. && .MARINE... This Evening and Tonight: A weak pressure gradient will prevail between high pressure across the western Atlantic and a trough of low pressure well inland. In general, conditions will remain well below Small Craft Advisory level conditions with south winds between 10-15 kts. Seas will range between 2-4 ft. Wednesday through Sunday: Atlantic high pressure will maintain typical summertime conditions over the marine area with mostly southerly winds 10-15 kt and seas 4 feet or less. Rip Currents: Lingering backswell generated by Isaias will support a moderate risk for rip currents at all beaches into the evening. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...DPB SHORT TERM...JRL LONG TERM...RJB AVIATION...DPB/JRL MARINE...DPB/JRL
Hazardous weather outlook, Aug 4, 1:57 PM EDT, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 157 PM EDT Tue Aug 4 2020 AMZ330-350-GAZ087-088-SCZ040-042>045-052-051800- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM-Jenkins- Screven-Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Tidal Berkeley- 157 PM EDT Tue Aug 4 2020 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ049-050-051800- Coastal Colleton-Charleston- 157 PM EDT Tue Aug 4 2020 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ352-354-374-GAZ099>101-114>116-118-137-138-140-SCZ047-051800- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Candler-Bulloch-Effingham-Tattnall-Evans-Inland Bryan-Inland Chatham- Long-Inland Liberty-Inland McIntosh-Inland Jasper- 157 PM EDT Tue Aug 4 2020 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ117-119-139-141-SCZ048-051-051800- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Jasper- 157 PM EDT Tue Aug 4 2020 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Aug 4, 11:17 AM EDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1117 AM EDT TUE AUG 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM RIP CURRENTS 1 NNE TYBEE ISLAND 32.01N 80.84W
08/04/2020 CHATHAM GA LIFE GUARD
A LARGE, STRONG RIP CURRENT WAS REPORTED NEAR 2ND
STREET ON TYBEE ISLAND. FOUR PEOPLE WERE RESCUED AFTER
BEING PULLED OUT 100 YARDS.
&&
EVENT NUMBER CHS2000571Local storm report, Aug 4, 11:21 AM EDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1121 AM EDT TUE AUG 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM RIP CURRENTS 1 S TYBEE ISLAND 31.99N 80.85W
08/04/2020 CHATHAM GA LIFE GUARD
A LARGE STRONG RIP CURRENT WAS REPORTED NEAR 18TH
STREET ON TYBEE ISLAND. TWO PEOPLE WERE RESCUED.
&&
EVENT NUMBER CHS2000572Special weather statement, Aug 4, 2:30 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Charleston SC
230 PM EDT Tue Aug 4 2020
GAZ140-141-041900-
Inland McIntosh-Coastal McIntosh-
230 PM EDT Tue Aug 4 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY...
At 230 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Wolf Island, or near Darien. This storm was
nearly stationary.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Darien, Wolf Island, Carnigan, Sapelo Island, Little Saint Simons
Island, Meridian and Ridgeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 3129 8142 3130 8142 3132 8144 3133 8144
3133 8145 3134 8147 3134 8149 3137 8153
3148 8140 3145 8125 3129 8124
TIME...MOT...LOC 1830Z 345DEG 2KT 3138 8134Special weather statement, Aug 4, 2:54 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Charleston SC
254 PM EDT Tue Aug 4 2020
GAZ140-141-041930-
Inland McIntosh-Coastal McIntosh-
254 PM EDT Tue Aug 4 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY...
At 254 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Eulonia to near
Sapelo Island, and moving northeast at 25 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Jones, Townsend, Crescent, Carnigan, Shellman Bluff, Eulonia, Pine
Harbor and Blackbeard Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 3146 8158 3166 8148 3165 8144 3164 8143
3165 8142 3160 8119 3156 8120 3154 8118
3157 8116 3151 8115 3143 8120 3138 8122
TIME...MOT...LOC 1854Z 203DEG 21KT 3152 8147 3146 8122Local storm report, Aug 4, 3:36 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
336 PM EDT TUE AUG 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM MARINE TSTM WIND 5 SE VALONA 31.42N 81.29W
08/04/2020 M43 MPH MCINTOSH GA OFFICIAL NWS OBS
NATIONAL ESTUARINE RESEARCH RESERVE SYSTEM SENSOR AT
SAPELO ISLAND, GA MEASURED A WIND GUST OF 37 KNOTS.
&&
EVENT NUMBER CHS2000573
CPMSpecial weather statement, Aug 4, 4:15 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Charleston SC
415 PM EDT Tue Aug 4 2020
GAZ101-116-118-042045-
Effingham-Inland Chatham-Inland Bryan-
415 PM EDT Tue Aug 4 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...EFFINGHAM AND
CHATHAM COUNTIES...
At 415 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Richmond Hill, moving northeast at 40 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Pooler, Richmond Hill, I-16/I-95 Interchange, Godley Station,
Savannah International Airport, Downtown Savannah, Garden City and
Port Wentworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3192 8141 3193 8140 3194 8141 3194 8143
3195 8146 3197 8147 3227 8135 3220 8112
3217 8111 3216 8113 3215 8111 3213 8112
3187 8131
TIME...MOT...LOC 2015Z 205DEG 36KT 3198 8137The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 9:51 PM EDT | Special Weather Statement | CHS | McIntosh | 39 min |
| Aug 3, 10:31 PM EDT | Special Weather Statement | CHS | McIntosh | 29 min |
| Aug 4, 2:30 PM EDT | Special Weather Statement | CHS | McIntosh | 30 min |
| Aug 4, 2:54 PM EDT | Special Weather Statement | CHS | McIntosh | 36 min |
| Aug 4, 4:15 PM EDT | Special Weather Statement | CHS | Bryan | 30 min |
| Aug 4, 4:51 PM EDT | Special Weather Statement | CHS | Tattnall | 24 min |
| Aug 3, 10:23 PM EDT | Special Marine Warning | CHS | 97 min | |
| Aug 3, 11:56 PM EDT | Special Marine Warning | CHS | 49 min | |
| Aug 4, 2:16 PM EDT | Special Marine Warning | CHS | 59 min | |
| Aug 4, 5:09 PM EDT | Special Weather Statement | CHS | Jasper | 51 min |
| Aug 4, 5:32 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 43 min |
| Aug 4, 6:13 PM EDT | Special Weather Statement | CHS | Hampton | 32 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.